Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 15, 2009, 4:49 PM CDT for Reno County, Sedgwick County, Kansas. It was in force for 41 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 4:49 PM CDT (21:49 UTC)
- Expired
- May 15, 2009, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:50 PM CDT | FUNNEL CLOUD | Cheney Lake, KS | KWCH |
| May 15, 4:57 PM CDT | FUNNEL CLOUD | Cheney Lake, KS | DEPUTY REPORTS A FUNNEL CLOUD RIGHT OVER CHENEY LAKE. |
| May 15, 4:58 PM CDT | FUNNEL CLOUD | 2 W Andale, KS | 53RD STREET. |
| May 15, 4:59 PM CDT | FUNNEL CLOUD | 2 Sw Andale, KS | TWO FUNNEL CLOUDS HAVE BEEN OBSERVED AND HAVE DISSIPATED. |
| May 15, 5:00 PM CDT | FUNNEL CLOUD | Cheney Lake, KS | |
| May 15, 5:10 PM CDT | FUNNEL CLOUD | 2 Nw Garden Plain, KS | KWCH, TWO BRIEF FUNNEL CLOUDS. |
| May 15, 5:31 PM CDT | FUNNEL CLOUD | 2 W Goddard, KS | KWCH, 21 AND 199 STREET. |
| May 15, 5:31 PM CDT | HAIL 1 | 1 S Andale, KS | |
| May 15, 5:37 PM CDT | FUNNEL CLOUD | 1 Ne Garden Plain, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KICT 152149
TORICT
KSC155-173-152230-
/O.NEW.KICT.TO.W.0023.090515T2149Z-090515T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 530 PM CDT.
* AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR CHENEY LAKE...OR 20 MILES
NORTHEAST OF KINGMAN...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANDALE...COLWICH...GARDEN PLAIN...CHENEY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3765 9780 3772 9780 3772 9788 3782 9798
3792 9786 3776 9747 3755 9770
TIME...MOT...LOC 2149Z 310DEG 18KT 3779 9780
$$
BILLINGS1 follow-up statement
000
WWUS53 KICT 152202
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI MAY 15 2009
KSC155-173-152230-
/O.CON.KICT.TO.W.0023.000000T0000Z-090515T2230Z/
RENO KS-SEDGWICK KS-
502 PM CDT FRI MAY 15 2009
...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN SEDGWICK AND
SOUTHEASTERN RENO COUNTIES UNTIL 530 PM CDT...
AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR CHENEY LAKE...OR 22 MILES EAST OF
KINGMAN...MOVING SOUTHEAST AT 25 MPH.
THE DANGEROUS STORM WILL BE...
6 MILES SOUTHWEST OF ANDALE BY 510 PM CDT.
NEAR GODDARD BY 525 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT CHENEY LAKE AND GARDEN PLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3765 9780 3772 9780 3772 9788 3782 9798
3792 9786 3776 9747 3755 9770
TIME...MOT...LOC 2202Z 309DEG 21KT 3775 9773
$$
LAWSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 15, 3:12 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 15, 3:12 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT FRI MAY 15 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS. LATE THIS AFTERNOON AND TONIGHT: LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER 0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND 200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO LIMITED SHEAR AND GOOD 0-3KM CAPE. THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z. OVERNIGHT: WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK. SATURDAY-FRIDAY: ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL DURING THE REMAINDER OF THE PERIOD. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. SCHRECK .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 68 44 73 / 80 10 0 0 HUTCHINSON 53 68 42 74 / 30 10 0 0 NEWTON 53 67 43 73 / 60 10 0 0 ELDORADO 54 67 43 73 / 80 10 0 0 WINFIELD-KWLD 55 68 44 74 / 80 10 0 0 RUSSELL 48 68 39 75 / 10 10 0 0 GREAT BEND 49 68 40 75 / 10 10 0 0 SALINA 50 68 40 75 / 10 10 0 0 MCPHERSON 51 68 41 74 / 30 10 0 0 COFFEYVILLE 59 68 44 72 / 80 10 0 0 CHANUTE 57 67 43 72 / 80 10 0 0 IOLA 56 67 43 72 / 80 10 0 0 PARSONS-KPPF 57 68 44 71 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083- 091>096-098>100. &&
Hazardous weather outlook, May 15, 5:12 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 512 AM CDT FRI MAY 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 512 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...ALONG A SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW SIGNIFICANT SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS. DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED WITH THE LINE OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...SOUTHEAST OF A SALINA TO GREAT BEND LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, May 15, 4:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 1 SW YODER 37.93N 97.88W
05/15/2009 E0.88 INCH RENO KS EMERGENCY MNGR
&&
LFWLocal storm report, May 15, 4:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 9 S HUTCHINSON 37.94N 97.91W
05/15/2009 E0.88 INCH RENO KS BROADCAST MEDIA
KSN WEATHER LAB.
&&
LFWLocal storm report, May 15, 4:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL KINGMAN 37.65N 98.11W
05/15/2009 E0.75 INCH KINGMAN KS TRAINED SPOTTER
&&
SCHRECKLocal storm report, May 15, 4:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 N HAVEN 37.93N 97.78W
05/15/2009 E1.00 INCH RENO KS TRAINED SPOTTER
&&
LFWSpecial weather statement, May 15, 4:45 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT FRI MAY 15 2009 KSZ082-152215- KINGMAN- 445 PM CDT FRI MAY 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF ZENDA...OR 14 MILES SOUTHWEST OF KINGMAN...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
Local storm report, May 15, 4:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 4 SW HAVEN 37.85N 97.83W
05/15/2009 E0.75 INCH RENO KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:29 PM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more | 8 hr |
| May 15, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 57 min |
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, McPherson, Marion, Reno | 38 min |
| May 15, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 47 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick | 53 min |
| May 15, 5:28 PM CDT | Tornado Warning | ICT | Sedgwick | 47 min |
| May 15, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 60 min |
| May 15, 5:48 PM CDT | Tornado Warning | ICT | Harper, Kingman, Sumner | 42 min |
| May 15, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 48 min |
| May 15, 6:18 PM CDT | Tornado Warning | ICT | Sumner | 42 min |
| May 15, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 66 min |
| May 15, 6:25 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 15, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 31 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.